Pennsylvania, 2024

Damaging Wind in Pennsylvania, June 5, 2024

June 5, 2024 · NWS CTP · 1 event in 1 county or zone

A warm front lifting northward from Maryland with increased moisture from the Chesapeake Bay led to strong-to-severe thunderstorms across Lancaster and York counties in southern Pennsylvania. A severe thunderstorm tracking from Maryland into southern York County produced isolated wind damage, weakening further north as it become removed from the best lift and moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A warm front lifting northward from Maryland with increased moisture from the Chesapeake Bay led to strong-to-severe thunderstorms across Lancaster and York counties in southern Pennsylvania. A severe thunderstorm tracking from Maryland into southern York County produced isolated wind damage, weakening further north as it become removed from the best lift and moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 5, 6:56 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 5, 6:56 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
756 PM EDT Wed Jun 5 2024

.SYNOPSIS...
*Mostly cloudy and humid into tonight with locally heavy
 downpours and a few gusty thunderstorms possible, esp S.
*Trending slightly warmer and less humid Thursday with risk of
 soaking showers and storms shifting into eastern PA
*Cooler/more comfortable conditions Fri-Sun with a couple of
 passing showers or a t-storm mainly during the afternoons

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MCV clearly visible in sat and now radar imagery/loops is
centered over KCBE at 19Z. This feature is providing lift and
decrease stability over the srn tier. The very high PWATs
(1.5-1.75") and training/dragging precip possible along the srn
tier counties is almost enough for a FF Watch, but the very high
FFG is the big negative to posting a watch. We do expect the
precip to be heaviest through 8 PM, sliding eastward slowly from
it's current position with the positive forcing from the vort
max. Clouds could break for a short time this evening/early
tonight behind the vort max. The real/main cold front arrives in
the W after midnight. Storms over KTOL and central OH will slide
this way in advance of the front. That will create more
showers/storms. This could cause a renewal of minor flooding
problems, esp in the Laurels where the FFG is lowest
(1.5-2"/3hrs). The risk for SVR is on the low side, but the
shear increases overnight. Mins will hang up in the 60s to near
70 SE with the dewpoints that high.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Main cold front should be into the central counties by sunrise
Thurs. The threat for heavy rainfall should be just about over
then, as the highest PWAT air will be to the east. Left <50 PoPs
in the east in the morning. Additional convection is expected,
esp in the W) in the aftn as a secondary front moves through
and the upper cold pool nears. Thurs night stabilization should
diminish/kill most of the precip, but some fog is possible
as we cool off to near dewpoints. Maxes Thursday will be
similar to today, but humidity should get down to about 50pct
for most of the CWA, much less humid.

Friday should be more typical of a late-spring day under an
upper low. A channel of higher vorticity rolling across the
area should make numerous SHRA/TSRA. The showers should spread
from NW to SE thru the day/aftn, but might not get into the
Lower Susq. Maxes Fri should be much below normal with m60s in
the NWrn Alleghenies and nearer to normal with u70s over the SE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Reloading of the mean Glakes/NE U.S. upper trough by a few
shortwave troughs dropping Southeast will maintain the chc for
mainly diurnal showers/isolated to sctd TSRA through much of the
extended period.

Current indications are that by the end of the weekend into
early next week, the upper tough becomes positively tilted and
the low may retrograde slightly and stall over the Great Lakes
region, especially considering the additional energy helping to
deepen the trough. This will continue the unsettled pattern of
diurnally driven showers and thunderstorms through at least
Monday afternoon. Long range ensembles currently show the trough
lifting after Tuesday morning with lower pops for showers/TSRA
as we head into the middle of next week.

Temperatures are likely to average somewhat below climatology
for early to mid-June, with daily highs in the upper 60s and
70s, and overnight lows in the 50s to lower 60s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Deteriorating flying conditions are expected this evening, with
showers, isolated thunderstorms and falling cigs ahead of an
approaching warm front. Latest HREF prob charts support MVFR
cigs becoming widespread this evening, with IFR cigs likely over
the higher elevations, especially over Northern PA. Latest
guidance indicates the warm front will lift into Southern PA
after midnight, resulting in a return to predominantly VFR
conditions over that part of the state, while IFR cigs persist
over the N Mtns of PA.

Improving flying conditions are anticipated late Thursday morning,
as a trailing cold front comes through followed by the arrival
of a drier southwest flow. Model RH profiles support
predominantly VFR conditions Thursday afternoon and evening.
However, a few thunderstorms could form on the cold front as it
crosses the Lower Susq Valley early Thu afternoon, bringing the
chance of a brief vis reduction in vicinity of KMDT/KLNS. Also,
latest HREF indicates a brief shower/vis reduction will remain
possible across the Allegheny Plateau (KBFD/KJST) through early
evening.

Outlook...

Fri...Slight chance of a brief PM shower/vis reduction, mainly
NW Mtns.

Sat...AM low cigs possible NW Mtns. Slight chance of PM
shower/vis reduction NW Mtns.

Sun...Slight chance of a brief PM shower/vis reduction, mainly
NW Mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Fitzgerald/Bowen
AVIATION...Fitzgerald/Tyburski
Hazardous weather outlook, Jun 5, 2:11 PM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
311 PM EDT Wed Jun 5 2024

PAZ006-011-012-017>019-027-028-037-041-042-045-046-049>053-056>059-
061915-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
311 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-061915-
Warren-McKean-Elk-
311 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-033>036-063>066-061915-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland-
Adams-York-Lancaster-
311 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Rounds of locally heavy showers and thunderstorms will likely impact
the region and result in an isolated to scattered flash flood risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 5, 2:19 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
319 PM EDT Wed Jun 5 2024

PAZ034>036-063>065-052330-
Bedford-Fulton-Franklin-Cumberland-Adams-York-
319 PM EDT Wed Jun 5 2024

...HEAVY RAIN EXPECTED...

A cluster of showers and thunderstorms will crawl along the
Maryland border through 6 PM. The area between the Turnpike and
the Maryland line is the most likely to see short periods of
torrential rain. The rain could be intense at times, with
rainfall rates near 2 inches per hour. Rainfall rates like this
could lead to minor flooding, especially in urban areas.

Dangelo
Special weather statement, Jun 5, 5:32 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service State College PA
632 PM EDT Wed Jun 5 2024

PAZ057-065-066-052330-
Lancaster PA-York PA-Dauphin PA-
632 PM EDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LANCASTER...SOUTHEASTERN
DAUPHIN AND YORK COUNTIES THROUGH 730 PM EDT...

At 632 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Weigelstown to near Dallastown to 12 miles
north of Cockeysville. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
York, Weigelstown, Elizabethtown, Columbia, Middletown, Millersville,
Mount Joy, Red Lion, Steelton, Spry, Dallastown, Shiloh, East York,
Stonybrook-Wilshire, West York, Salunga-Landisville, Maytown,
Shrewsbury, Codorus, and Grantley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3975 7685 4000 7695 4026 7679 4023 7658
      4020 7657 4021 7653 3974 7611 3974 7612
      3973 7611 3972 7614 3972 7681
TIME...MOT...LOC 2232Z 228DEG 17KT 3997 7683 3980 7667 3966 7658

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 5, 6:41 PM EST, 39 minutes before
Special Weather Statement
National Weather Service State College PA
741 PM EDT Wed Jun 5 2024

PAZ064-065-060000-
York PA-Adams PA-
741 PM EDT Wed Jun 5 2024

...A HEAVY SHOWER WITH GUSTY WINDS WILL IMPACT SOUTHEASTERN ADAMS
AND SOUTHWESTERN YORK COUNTIES THROUGH 800 PM EDT...

At 740 PM EDT, Doppler radar was tracking a heavy shower with gusty
winds over Parkville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects

Locations impacted include...
Hanover, Parkville, and Pennville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 7703 3976 7706 3984 7692 3974 7688
TIME...MOT...LOC 2340Z 239DEG 18KT 3975 7700

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

KF
Special weather statement, Jun 5, 6:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
759 PM EDT Wed Jun 5 2024

PAZ065-060045-
York PA-
759 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YORK COUNTY THROUGH
845 PM EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parkville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Red Lion, Dallastown, Shrewsbury, Stewartstown, Glen Rock, Windsor,
Cross Roads, Railroad, Brogue, Susquehanna Trails, Loganville, East
Prospect, Winterstown, Felton, Fawn Grove, Glenville, and Airville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3973 7690 3998 7652 3973 7633 3972 7639
      3972 7689
TIME...MOT...LOC 2359Z 235DEG 24KT 3971 7680

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lambert

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
June 5, 7:20 PM EST
Where
York County, 0.96 mi E of Stewartstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.751, -76.582

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and a fence southeast of Stewartstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193247.